Alert archive / California / Flash Flood Warnings in 2017

Flash Flood Warning 19, NWS Hanford, CA

February 7, 2017Tulare County, California

NWS Hanford, CA issued this flash flood warning at Feb 7, 2017, 4:08 PM PST for Tulare County, California. It was in force for 112 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 7, 2017, 4:08 PM PST (00:08 UTC)
Expired
Feb 7, 2017, 6:00 PM PST
In force
112 min
Issued by
NWS Hanford, CA
Area
Storm-based polygon
Flood severity
None

County Tulare County, CA

The radar

The San Joaquin Valley radar (KHNX), 92 km from the middle of the area, began a volume at 00:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Vandenberg AFB, CA (KVBG), launched 00:00Z, 0.1 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Vandenberg AFB, CA at 00:00Z on 2017-02-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 27 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Vandenberg AFB, CA at 00:00Z on 2017-02-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
27 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
494 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

428 
WGUS56 KHNX 080008
FFWHNX
CAC107-080200-
/O.NEW.KHNX.FF.W.0019.170208T0008Z-170208T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Joaquin Valley CA
408 PM PST TUE FEB 7 2017

The National Weather Service in Hanford CA has issued a

* Flash Flood Warning for...
  South central Tulare County in central California...

* Until 600 PM PST

* At 403 PM PST, Radar indicated moderate to heavy rain continuing 
  over the Tulare foothills. Flash flooding is occurring and will 
  likely continue into the late afternoon. Local law enforcement 
  officials reported a large rock slide on highway 190 near Camp 
  Nelson. 

* Some locations that will experience flooding include...
  Three Rivers, Quaking Aspen, Fountain Springs, Camp Nelson, Oak
  Opening, Ponderosa, Peppermint, Johnsondale, Wolverton Point, Case
  Mountain, Farewell Gap, Wet Meadows, Springville and Uhl.

Excessive rainfall over the warned area will cause mud slides near
steep terrain. The mud slide can consist of rock, mud, vegetation and
other loose materials.

LAT...LON 3643 11843 3582 11844 3582 11894 3646 11882

$$
mv
2 follow-up statements
601 
WGUS76 KHNX 080137
FFSHNX

Flash Flood Statement
National Weather Service San Joaquin Valley CA
537 PM PST TUE FEB 7 2017

CAC107-080200-
/O.CON.KHNX.FF.W.0019.000000T0000Z-170208T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Tulare CA-
537 PM PST TUE FEB 7 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM PST FOR
SOUTH CENTRAL TULARE COUNTY...

At 522 PM PST, Doppler radar indicated an area of moderate rain 
moving towards the Tulare county foothills. This will likely result 
in additional flooding along small streams and low lying areas 
through the early evening. The flash flood warning will be replaced 
by a flood warning shortly.   

Any additional heavy rain over the warned area may cause mud rock 
slides near steep terrain. 

LAT...LON 3643 11843 3582 11844 3582 11894 3646 11882

$$

mv
941 
WGUS76 KHNX 080201
FFSHNX

Flash Flood Statement
National Weather Service San Joaquin Valley CA
601 PM PST TUE FEB 7 2017

CAC107-080207-
/O.EXP.KHNX.FF.W.0019.000000T0000Z-170208T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Tulare CA-
601 PM PST TUE FEB 7 2017

...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL TULARE COUNTY WILL
EXPIRE AT 600 PM PST...

At 600 PM PST, Doppler radar indicated an area of moderate rain 
moving into the Tulare county foothills. This will likely result in 
additional flooding along small streams and low lying areas through 
the early evening. A flood warning has been issued for the Sierra 
foothills through tonight.  
  
Any additional heavy rain over the warned area may cause mud rock 
slides near steep terrain. Please continue to heed any remaining 
road closures.


LAT...LON 3643 11843 3582 11844 3582 11894 3646 11882

$$

mv

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before this flash flood warning went out at Feb 7, 3:28 PM PST, 40 minutes earlier.

Area forecast discussion, Feb 7, 3:28 PM PST, 40 minutes before
Area Forecast Discussion
National Weather Service San Joaquin Valley - Hanford CA
328 PM PST Tue Feb 7 2017

.SYNOPSIS...
A moist and warm Pacific weather system will continue to produce
light to moderate precipitation to the Central and Northern parts
of the region through this evening. Wednesday should provide a
brief break before yet another another system moves through
Thursday and Friday. High pressure will build over the region next
weekend with dry weather.

&&

.DISCUSSION...
Active weather pattern continues this Tuesday as Central
California receives more rain and high elevation snow. Upper air
analysis is showing a very moist zonal flow that is able to tap
into the tropics. With abundant moisture surging into the region
in the warm sector of an approaching cold front, light to
moderate rain has dominated the weather across the region today.
Upper air observations from Oakland and Vandenberg both show
freezing levels above 8000 feet msl this morning. Observed wet-
blub zero were above 7000 feet this morning, keeping the potential
for snow above that line. Therefore, rain is the main player
today as continuous rain and snow-melt worsen an already soggy
Central California.

Furthermore, the zonal type flow is allowing for good orographic
effects that favor the higher terrain. Multi-radar/Multi-sensor
analysis depicts the enhanced precipitation efficiency very well
as mountainous locations were indicating three quarters to one and
three quarters of an inch of water. Due to the very hjgh snow
levels, only the areas near the crest /above 8000 feet/ were able
to receive an additional foot or more of new snow. At the lower
levels, flooding remains a big concern as reports of rockslides,
mudslides, washed out roads and residential flooding continue to
pour in.

Another concern today have been strong winds affecting the San
Joaquin Valley and Mountains and Deserts of Kern County. While
some lower elevation locations were able to see wind speeds reach
30 to 40 miles per hours, most observations reach advisory
criteria have been those at the higher elevations. Yet, will
maintain the wind advisories in effect through later today as Kern
County is having no problems reaching the strong wind speed
criteria. By this evening, short range model jet-stream level
analysis showing the core of the jet shifting north with less of
an effect being felt after 4 pm pst. Therefore, the weather should
begin to quiet down tonight.

While short range /extended-HRRR/ model precip analysis show
mountain showers early Wednesday morning, the trend will be for a
mostly dry Wednesday. Therefore, a transitory ridge pattern will
move across the West Coast on Wednesday with another atmospheric
river surging toward California on Thursday. Models showing
classic atmospheric river signature of a deep moisture surge
aiming for Northern California late Thursday night and shifting
south to Central California by early Friday. Will maintain the
higher than climo probability of precipitation for Friday as
confidence grows for yet another flood potential event. Of good
news, the beginning of next week will see a dry period as a
blocking ridge settles over the west coast. Confidence is also
growing on the development of the blocking pattern as the suite of
longer range forecast models all attempt to drop the next upper
low into NorthWestern Mexico and forming a modified omega block.

&&

.AVIATION...
Widespread precipitation with mountain obscuring IFR conditions in
the Sierra Nevada and adjacent foothills. Local MVFR conditions in
rain across the San Joaquin Valley.

The Kern County Deserts will mostly remain in VFR conditions for the
next 24 hours. Wind gusts around 50 to 70 kt can be expected over
the mountain ridges and through the passes in Kern County through
this evening.

&&

.AIR QUALITY ISSUES...
None.

&&

.CERTAINTY...

The level of certainty for days 1 and 2 is high.
The level of certainty for days 3 through 7 is medium.

Certainty levels include low...medium...and high. Please visit
www.weather.gov/hnx/certainty.php for additional information
an/or to provide feedback.

&&

.HNX Watches/Warnings/Advisories...
Flood Watch until 10 PM PST this evening
CAZ089-090-093-094-096-097.

Wind Advisory until 7 PM PST this evening CAZ095-098-099.

Wind Advisory until 4 PM PST this afternoon CAZ089>091-093.

&&

public...Molina
avn/fw...Bean
synopsis...Molina

weather.gov/hanford

In the hours before

Local storm report, Feb 7, 11:47 AM PST, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
1147 AM PST TUE FEB 7 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1123 AM     DEBRIS FLOW      2 SW MIDPINES           37.52N 119.94W
02/07/2017                   MARIPOSA           CA   LAW ENFORCEMENT

            REPORTED AT 37.521456 -119.938953. CHP
            REPORTS 3/4 OF LAND BLOCKED DUE TO
            LANDSLIDE.

&&

WP
Local storm report, Feb 7, 11:49 AM PST, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
1149 AM PST TUE FEB 7 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1131 AM     FLOOD            3 ENE AUBERRY           37.09N 119.44W
02/07/2017                   FRESNO             CA   LAW ENFORCEMENT

            REPORTED AT 37.086870 -119.437874. ROAD
            CLOSED DUE TO BRIDGE COLLAPSE. REPORTED BY
            CHP.

&&

WP
Local storm report, Feb 7, 12:13 PM PST, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
1213 PM PST TUE FEB 7 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1211 PM     FLOOD            1 SSE MARIPOSA          37.47N 119.96W
02/07/2017                   MARIPOSA           CA   LAW ENFORCEMENT

            49 CENTER IN MARIPOSA IS CLOSED DUE TO
            FLOODING. REPORTED BY MARIPOSA SHERIFF.

&&

WP
Local storm report, Feb 7, 12:15 PM PST, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
1215 PM PST TUE FEB 7 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1206 PM     DEBRIS FLOW      MARIPOSA                37.48N 119.96W
02/07/2017                   MARIPOSA           CA   LAW ENFORCEMENT

            REPORTED AT 37.481902 -119.963268. ROCK
            SLIDE. WEST BOUND LANE COMPLETELY BLOCKED.
            REPORTED BY CHP.

&&

WP
Local storm report, Feb 7, 2:05 PM PST, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
205 PM PST TUE FEB 7 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     NON-TSTM WND DMG 3 SSW BASS LAKE         37.27N 119.57W
02/07/2017                   MADERA             CA   LAW ENFORCEMENT

            REPORTED AT 37.273765 -119.573960. TREE DOWN
            ACROSS BOTH LANES. REPORTED BY CHP.

&&

WP
Local storm report, Feb 7, 2:42 PM PST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
242 PM PST TUE FEB 7 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0218 PM     FLASH FLOOD      3 WNW MIDPINES          37.56N 119.97W
02/07/2017                   MARIPOSA           CA   LAW ENFORCEMENT

            REPORTED AT 37.561844 -119.968917. CREEK
            OVERFLOWED AND FLOODED ROADWAY. ROAD NOT
            PASSABLE. REPORTED BY CHP.

&&

WP

The office that day

Everything else NWS Hanford, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 7, 5:45 PM PSTAreal Flood WarningHNXFresno, Kern, Madera, Mariposa, Tulare, Tuolumne12 hr
Feb 8, 12:46 PM PSTFlood WatchHNX57 hr
Feb 8, 3:15 PM PSTRiver Flood WarningHNXMariposa29 hr

Nearby

Flash Flood Warnings in California, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.